Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 308, NWS Des Moines, IA

July 21, 2004Hamilton County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2004, 5:59 AM CDT for Hamilton County, Wright County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 5:59 AM CDT (10:59 UTC)
Expired
Jul 21, 2004, 6:45 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hamilton County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3649 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211059
SVRDMX
IAC079-197-211145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
559 AM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN CENTRAL IOWA
  SOUTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA

* UNTIL 645 AM CDT

* AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEBSTER CITY...OR ABOUT 20 MILES EAST OF
  FORT DODGE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR BLAIRSBURG AROUND 610 AM CDT AND
  NEAR WILLIAMS AROUND 615 AM CDT.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4262 9398 4232 9391 4235 9349 4270 9351

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 3:55 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT WED JUL 21 2004

.DISCUSSION...
MAIN PROB IS WITH MCC OVR NWRN PART OF CWA.  MDLS NOT HNDLG IT WELL
AND WL NOT LKLY BE ALL THAT USEFUL IN THE LONGER RANGE EITHER.  QUES
IS HOW FAR S THE OUTFLOW BNDRY WL GET AND ITS EFFECT ON TSMPS.  ATTM
FEEL ABT HALF WAY THRU THE CWA AND WENT FOR LOW TO MID 90S IN THE SE
AND KEPT THE N IN THE MID 80S.  CAPPING NOT AS STG TDA AND SHUD SEE
CNVCTN BY MID AFTN OR SO INTO THE EVE.  NXT ROUND WL BE WITH SINKING
FNT ON THU AFTN.  WL NOT GO WITH HDLN AS HEAT INDICES GETTING JUST
BLO CRITERIA THIS MRNG AND ONLY XPCT 105 TO BE REACHED AT 1ST ORDER
STNS FOR AN HR OR TWO AT THE MOST TDA.  RST OF FCST BASICALLY
UNCHNGD WITH TRANQUIL WX ON THE WAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 5:42 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT WED JUL 21 2004

IAZ004>007-015>017-023>028-033>039-044>047-221100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
542 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF MID
IOWA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY THIS MORNING
AND PRODUCE LOCALLY HEAVY RAINFALL.  THUNDERSTORMS WILL LIKELY
REDEVELOP AFTER 3 PM THIS AFTERNOON.  THERE WILL BE A CHANCE FOR
SEVERE THUNDERSTORMS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO AROUND 60 MPH LATE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND
EVENING. AT THIS TIME IT DOES NOT APPEAR THAT SEVERE WEATHER IS
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 3 PM THIS AFTERNOON UNTIL 8
PM THIS EVENING.

IAZ048>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
542 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS SOUTHERN PORTIONS OF MID IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY THIS
MORNING.  THEY ARE NOT EXPECTED TO BE SEVERE.  THUNDERSTORMS WILL
LIKELY REDEVELOP AFTER 3 PM THIS AFTERNOON.  THERE WILL BE A CHANCE
FOR SEVERE THUNDERSTORMS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO AROUND 60 MPH LATE THIS AFTERNOON THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND CONTINUE INTO
THE EVENING.  THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER WITH
WIND AND HAIL BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 3 PM THIS AFTERNOON UNTIL
MIDNIGHT...AND AGAIN THURSDAY AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:31 AM CDTSevere Thunderstorm WarningDMXWinnebago29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.